Tornadoes · United States · Nebraska · 2025
Unrated tornado, Potter, Nebraska, July 6, 2025
This Unrated tornado ran 0.1 miles across Cheyenne County on July 6, 2025, touching down at 6:12 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- July 6, 2025
- Touchdown
- 6:12 PM MDT (00:12 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cheyenne County
- Touchdown point
- 41.367, -103.239
- Lift-off point
- 41.367, -103.239
- Record number
- 2507061812-01
What the Weather Service recorded
A shortwave moving across the area triggered thunderstorm development across southeast Wyoming and western Nebraska the afternoon of July 6. Storms produced both strong winds and damaging hail with a brief landspout ground circulation reported.
Brief landspout ground circulation occurred 11 NNE Potter per multiple videos from the public. No damage occurred or was reported with the landspout as it remained in an open area away from infrastructure. No injuries, no fatalities, and no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jul 6, 5:44 PM MDT, 28 minutes earlier. Its key messages:
- There is a Slight Risk (Level 2 of 5) for severe weather today and an Enhanced Risk (Level 3 of 5) for severe weather Monday. All modes of severe weather are possible both days: large hail, damaging winds, and isolated tornadoes.
- Hot temperatures and drier conditions are expected by mid- week.
Area forecast discussion, Jul 6, 5:44 PM MDT, 28 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 544 PM MDT Sun Jul 6 2025 .KEY MESSAGES... - There is a Slight Risk (Level 2 of 5) for severe weather today and an Enhanced Risk (Level 3 of 5) for severe weather Monday. All modes of severe weather are possible both days: large hail, damaging winds, and isolated tornadoes. - Hot temperatures and drier conditions are expected by mid- week. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 1230 PM MDT Sun Jul 6 2025 With a cumulus field already developed late this morning, storms have already begun to fire just south of the border in the high terrain of Colorado. Storms are not lasting long as there is still a weak capping inversion in place. Models are in good agreement with the cap eroding by the mid-afternoon which is when storms will start to strengthen. Storm initiation will start early this afternoon as a weak disturbance aloft passes through the prevailing flow. Model soundings from both the GFS and RAP show favorable environments for all modes of severe weather. Hi-Res guidance shows initially discrete cells which could produce large hail given MUCAPE values around 2000 J/kg with 35 kts of effective shear in the Nebraska panhandle. This will likely transition to more of a wind threat later in the afternoon as storms cluster and potentially form a bowing segment. DCAPE values in the panhandle are over 1000 J/kg which could lead to damaging wind gusts. An isolated tornado also cannot be ruled out this afternoon with MLCAPE values above 1400 J/kg and elevated SRH values in most of the panhandle. Will also have to watch the flash flooding potential with PWATs above the 90th percentile for climatology. Storms will move out of the panhandle later this evening. Monday will almost be a carbon copy of today, but with better parameters. Another shortwave moving through the flow aloft will trigger storm development. All hazards will once again be possible with storms that develop. Slightly higher values of MUCAPE, DCAPE, and MLCAPE are expected across most of the panhandle tomorrow. Shear and SRH will roughly be the same as today, but lapse rates will be steeper, supporting deeper convection. PWATs will also remain above the 90th percentile so flash flooding is possible. Most Hi-Res guidance keeps a majority of the convection confined to the southern Nebraska panhandle. Storms will form by mid-afternoon and quickly push eastward out of the CWA by the evening hours, leading to a calm overnight. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 207 PM MDT Sun Jul 6 2025 The upper level ridge over the Four Corners states will amplify for the middle part of the upcoming week. On Tuesday, 500-mb heights will climb close to the 90th percentile of climatology as the ridge strengthens. Expect highs to reach the mid 80s to mid 90s across the area. The surface dryline will nudge off to the east Tuesday, but not move completely out of the area. Current model guidance shows the dryline setting up near the WY/NE state line Tuesday afternoon, with ample moisture still present in the Nebraska panhandle despite drier air moving in aloft. There will be somewhat of a capping inversion in place once again, but a weak vort-max moving over the top of the ridge may be able to kick off isolated thunderstorms in far eastern Wyoming and into western Nebraska. Expect coverage to be much more limited, but we probably won't be completely in the clear. The dryline will nudge further east on Wednesday as the magnitude of the heat reaches its peak. 700-mb temperatures will climb close to +18 to +20C, with the highest values over south central Wyoming. Ensemble mean 700-mb temperatures are around the 90th percentile of climatology. Considering this is the climatological hottest time of the year, record highs are fairly unlikely at this time, but hotter scenarios would put a few daily record highs in jeopardy. With drier air over most of the area, expect PM thunderstorm activity to be more limited, and likely confined to our far eastern zones. The next shortwave trough will move in from the west on Thursday, adding a bit more moisture aloft and cooling temperatures down by several degrees. PM storm activity may be more in the form of gusty high- based showers and thunderstorms as low levels look to remain on the dry side. A potent surface front will move through late Thursday or early Friday, leaving much cooler and more moist conditions in place for Friday. This may suppress instability too much over much of the High Plains, but scattered PM showers and thunderstorms may still be possible against the higher terrain as the surface front pushes against it. Temperatures will begin to rebound on Saturday, with continued chances for scattered PM shower and thunderstorm activity. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 530 PM MDT Sun Jul 6 2025 Thunderstorms will move east over the Nebraska panhandle over the next several hours. IFR conditions in heavy rainfall, frequent lightning, isolated large hail, and strong gusty winds are expected at KSNY and possible at KCDR, KAIA, and perhaps KBFF. Thunderstorm activity should wane around 03z to 04z with skies trending towards clear and occasionally breezy southerly winds in the NE panhandle. Another round of showers and thunderstorms is on track for Monday afternoon. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...SF LONG TERM...MN AVIATION...MN
Hazardous weather outlook, Jul 6, 2:09 PM MDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 209 PM MDT Sun Jul 6 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-072015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 209 PM MDT Sun Jul 6 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT - There is a Slight Risk (Level 2 of 5) for severe weather today and an Enhanced Risk (Level 3 of 5) for severe weather Monday. All modes of severe weather are possible both days: large hail, damaging winds, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY - Hot temperatures and drier conditions are expected by mid- week. .Spotter information statement... Spotters are encouraged to report severe weather to the NWS.
In the hours before
Special weather statement, Jul 6, 3:57 PM MDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Cheyenne WY 357 PM MDT Sun Jul 6 2025 WYZ106-062230- Central Laramie Range and Southwest Platte County WY- 357 PM MDT Sun Jul 6 2025 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALBANY AND SOUTHWESTERN PLATTE COUNTIES THROUGH 430 PM MDT... At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Sybille Canyon, or 22 miles southwest of Wheatland, moving northeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This storm will remain over mainly rural areas of northeastern Albany and southwestern Platte Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for southeastern Wyoming. && LAT...LON 4170 10525 4180 10531 4197 10509 4178 10493 TIME...MOT...LOC 2157Z 244DEG 17KT 4179 10521 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH RJM
Local storm report, Jul 6, 4:06 PM MDT, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
406 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Tstm Wnd Gst 2 WNW Burns 41.20N 104.40W
07/06/2025 M58 MPH Laramie WY Mesonet
CWOP station FW7016 recorded 58 MPH wind
gust with storm.
&&Local storm report, Jul 6, 4:14 PM MDT, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
414 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tstm Wnd Gst 1 E Hillsdale 41.21N 104.46W
07/06/2025 M65 MPH Laramie WY Mesonet
UPR site near Hillsdale gusted 65 MPH with
storm.
&&Local storm report, Jul 6, 4:32 PM MDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
432 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Tstm Wnd Gst 5 ESE Burns 41.16N 104.27W
07/06/2025 E70 MPH Laramie WY Public
Video from public on social media shows
significant and sustained blowing dust from
a thunderstorm. Visibility was reduced.
&&Local storm report, Jul 6, 5:42 PM MDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
542 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 3 W Hartville 42.32N 104.78W
07/06/2025 M1.50 Inch Platte WY Public
Picture from social media showing ping pong
ball size hail at Guernsey State Park.
&&Local storm report, Jul 6, 6:03 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
603 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Tstm Wnd Gst 3 WNW Brownson 41.19N 103.13W
07/06/2025 M58 MPH Cheyenne NE Mesonet
UPR site near Brownson gusted 58 MPH during
a thunderstorm.
&&The surface observations
Gurley (1HW), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cheyenne radar (KCYS), 133 km away, was scanning. The volume nearest the touchdown began at 00:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of July 6, 2025
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 6 | 4:27 AM EDT | EF0 | New Hanover, NC | 1.7 | 30 | $10,000 | ||
| July 6 | 3:00 PM EDT | EF1 | Lee, NC | 1.0 | 150 | $2.0 million | ||
| July 6 | 3:24 PM EDT | EF1 | Chatham, NC | 1.4 | 100 | $20,000 | ||
| July 6 | 5:32 PM EDT | EF1 | Alamance, NC | 0.6 | 175 | $50,000 | ||
| July 6 | 3:48 PM MDT | Unrated | Morgan, CO | 1.1 | 50 | |||
| July 6 | 5:05 PM CDT | EF0 | Adams, IL | 0.1 | 50 | |||
| July 6 | 6:10 PM EDT | EF1 | Orange, NC | 0.3 | 250 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.